What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 28, 3:20 PM CST, 29 minutes earlier.
Area forecast discussion, Jun 28, 3:20 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
420 PM CDT Wed Jun 28 2017
.SHORT TERM...(This evening through Thursday)
Issued at 420 PM CDT Wed Jun 28 2017
Main concerns for the short term are the small risk of severe
thunderstorms this evening and heavy rainfall potential.
Surface low pressure was centered near Park Rapids this afternoon
with a warm front extending southeastward through the Twin Cities
and a cool front stretched south over western Minnesota. Several
lobes of vorticity were evident in water vapor imagery and
regional radar. Thunderstorms have begun to redevelop along the
warm front near the Twin Cities within the last hour. Storms
should become more numerous and advance east-northeastward toward
our southernmost Wisconsin zones. Strong to severe storms are
possible, especially south of a line from Pine City to Hayward to
Park Falls. The high-resolution hourly models suggest the 850 mb
Theta-E ridge will pivot along our southern border with robust
moisture advection into that area. Heavy rainfall is still a
threat the storms tonight, along with a small risk of flash
flooding. Heavy rainfall is also expected in north-central and
northeast Minnesota as the upper low over northwest Minnesota
wobbles eastward during the next several hours. While rainfall
amounts of 1 to 2 inches are likely, the shallower terrain should
lead to a slower response and lower flash flood risk. Localized
minor flooding and ponding of water will be a concern tonight as
the upper low slides eastward tonight.
The low pressure will move out of the Northland tonight with
showers lingering in northeast Minnesota for much of the day
Thursday. Another area of low pressure aloft will begin to push
into our western zones during the afternoon hours with scattered
showers and isolated storms possible.
.LONG TERM...(Thursday night through Wednesday)
Issued at 420 PM CDT Wed Jun 28 2017
With a semi-permanent upper trough over the western Canadian
provinces, the northwest flow will continue, which will give the
Northland cool temperatures and rounds of showers and
thundershowers.
In the shorter term, by Thursday evening the surface low that is
bringing all the rain today will be over southern Ontario, but the
upper low will still be over lake Superior, which will be keeping
the northland in cyclonic flow. The showers that pop up in the
afternoon will likely linger though the night. These will be
reinforced by another upper low that will give another round of
rain Friday and Saturday and into Sunday. it looks like we can say
confidently that our next dry day won't be until next Monday and
Tuesday when the northland will be between low pressure systems:
one pulling off to the east and another forming in the lee of the
Rockies in response to yet another upper level low pressure
trough.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1236 PM CDT Wed Jun 28 2017
Widespread rain will be over the region with MVFR to IFR
ceilings. This scenario will last through much of the forecast
period. However, some thunderstorms could occur in southern areas,
from KBRD to KHYR through 02Z. Overnight expect mainly IFR
conditions, but by 14Z tomorrow ceilings will gradually rise. East
to southeast winds this afternoon will switch to northwest as a
cold front moves through this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 54 71 54 66 / 60 30 30 50
INL 55 72 55 69 / 80 30 40 60
BRD 58 77 58 71 / 20 20 50 60
HYR 58 72 54 70 / 70 20 30 50
ASX 54 70 53 68 / 70 30 20 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ140>145.
&&
SHORT TERM...Huyck
LONG TERM...CLC
AVIATION...CLC
Hazardous weather outlook, Jun 28, 2:32 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
332 PM CDT Wed Jun 28 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
332 PM CDT Wed Jun 28 2017
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Heavy rain and strong to severe thunderstorms are expected
through tonight. The greatest threat for severe thunderstorms in
Minnesota is generally south of Minnesota Highway 210 from
Brainerd to Duluth, and over all of northwest Wisconsin. Large
hail, damaging wind gusts, and frequent cloud-to-ground lightning
will be the main threat, but there is also a small risk of a
tornado.
Another 1 to 2 inches of rain is forecast over north-central and
northeast Minnesota tonight which may lead to localized minor
flooding. Heavy rain south of a line from Pine City MN to Hayward
WI to Hurley tonight, and may lead to localized flash flooding.
Another 1 to 2 inches of rainfall is likely, and some locations
may pick up more than 2 inches should storms repeatedly move
overhead. In addition to the small risk of flash flooding, ponding
of water is likely in low-lying areas.
Strong northeast winds will increase the threat of rip currents
through this evening, mainly in the Duluth entry affecting the
Park Point Beach in Duluth.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms through much of the period,
from late Thursday afternoon and into the weekend. There will
mostly be showers, but some thunderstorms may pop up, too.
.SPOTTER INFORMATION STATEMENT...
SKYWARN Spotters may be needed this afternoon and this evening.
Spotters and the public are encouraged to report rainfall amounts
or observed flooding.
LSZ121-140>148-291030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
332 PM CDT Wed Jun 28 2017
This Hazardous Weather Outlook is for portions of the nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
A Small Craft Advisory is in effect for a portion of western Lake
Superior, from Grand Portage to Duluth, to Port Wing, Wisconsin.
See the latest Marine Weather Message and Nearshore Marine
Forecast for detailed information. Thunderstorms are possible
today through this evening and may produce frequent cloud-to-water
lightning, small hail, and brief gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Several rounds of thunderstorms are expected Thursday through the
weekend.
Huyck/CLC
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 28, 10:14 AM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
1114 AM CDT Wed Jun 28 2017
WIZ001>004-006>009-290500-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Superior, Washburn, Bayfield, Ashland,
Hurley, Grantsburg, Spooner, Hayward, and Phillips
1114 AM CDT Wed Jun 28 2017
...HEAVY RAINFALL THROUGH TONIGHT MAY LEAD TO FLASH FLOODING...
Rain and thunderstorms will bring locally heavy rainfall to
northwest Wisconsin through this evening, which may lead to flash
flooding.
Widespread rainfall and scattered thunderstorms are likely over
northwest Wisconsin today and tonight. The thunderstorms will
produce locally heavy rainfall, especially south of a line from
Pine City MN to Hayward WI to Mercer. Widespread rainfall amounts
of 1 to 2 inches are expected and some locations may receive more
than 2 inches. Localized flash flooding is possible where the
heaviest rainfall occurs. With these rainfall amounts, ponding of
water in low-lying areas is likely. Use caution if traveling and
do not drive through flood waters. Turn around, don't drown.
Huyck
Special weather statement, Jun 28, 3:25 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
425 PM CDT Wed Jun 28 2017
WIZ001>004-006>009-290500-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Superior, Washburn, Bayfield, Ashland,
Hurley, Grantsburg, Spooner, Hayward, and Phillips
425 PM CDT Wed Jun 28 2017
...HEAVY RAIN MAY LEAD TO FLASH FLOODING IN NORTHWEST WISCONSIN...
Rain and thunderstorms will bring locally heavy rainfall to
northwest Wisconsin through tonight, which may lead to flash
flooding.
Widespread rainfall and scattered thunderstorms are likely over
northwest Wisconsin today and tonight. The thunderstorms will
produce locally heavy rainfall, especially south of a line from
Pine City MN to Hayward WI to Mercer. Widespread rainfall amounts
of 1 to 2 inches are expected and some locations may receive more
than 2 inches. Localized flash flooding is possible where the
heaviest rainfall occurs. With these rainfall amounts, ponding of
water in low-lying areas is likely. Use caution if traveling and
do not drive through flood waters. Turn around, don't drown.
Huyck
Special weather statement, Jun 28, 3:40 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Duluth MN
440 PM CDT WED JUN 28 2017
WIZ006-282200-
Burnett-
440 PM CDT WED JUN 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURNETT COUNTY...
At 440 PM CDT, a strong thunderstorm was near Siren, or 23 miles east
of Pine City, moving east at 20 mph.
Wind gusts up to 45 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Siren, Webster, Falun, and Yellow Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4568 9254 4583 9259 4594 9231 4575 9221
4573 9233 4573 9253 4568 9253
TIME...MOT...LOC 2140Z 251DEG 18KT 4580 9248
Huyck